We recently noticed our 10 month old pug's belly darken in color. Today we noticed that it is red, almost inflamed looking. The redness has spread to his 'underarm' areas in both front and hind legs. We haven't changed his diet so this shouldn't be the case. He continues to act completely normal, eats, begs for food, plays a lot, etc. The skin irritation doesn't look like it's bothering him since he hasn't scratched it.
He ran through some tall brushes of grass recently but he has done that before with no symptoms of allergies..
We treated him with some flea preventative called Advantage II two days ago. Could this be a reaction to the treatment?
Does this sound like it could be anything else I should be concerned about? What do you recommend I do other than keep an eye on it for the next two days?
I would take him to the vet. Unknowns like this can turn into problems over a weekend or after your vet's office closes for the day. Better to be safe than sorry. Dogs can develop allergies to what they have been eating or he may have brushed something up against his belly he was allergic to. I'm no expert but it sure sounds like allergies to something. It's ok to give him bynadril until you can get to the vets.
I'd attempt to treat him with some Benydral.
Give him a half a pill.
The pill isn't going to hurt him. You may see changes within the hour, maybe 8, possibly even 12 hours.
Benadryl is fine, as long as the benadryl available in Canada is the same as the US formulation. I know the benadryl products in other countries can be different. You want it to be diphenhydramine, and nothing else...
Definitely sounds like an allergy. Agree with a trip to the vet.
(Owned by Lucy and Bugsy the pugs, one human child, a wonderful hubby, and a tank full of guppies)
I agree with the others. Half a tablet of Benadryl and to the vet!
Mommy to Penelope, born 9/10/11
Follow Penelope on Facebook!
Benadryl in Canada is okay as long as you don't give children's benadryl which contains sucralose. While not deadly like xylitol, it is still an artificial sweetener and the jury is still out on the side effects.
"You cannot afford to subject your animals, or your children, to medical interventions that you do not understand. The belief system upon which the conventional medical model is founded is so faulty, so corrupt and so dangerous that you simply cannot afford to follow blindly." Catherine O’Driscoll http://www.whale.to/vaccine/driscoll1.html
Hilary & the Pugpillow Gang: Rescues: Denver (10), Tina (7), Murdoch (5) and chihuahua puppy Maximus Spartacus. Always loving my angel-girl Mei-Ling (1994-2009), my cutie-patootie Kim-Soo (1995-2010), my precious Daisy-Bo (1998?-2006), my sweet boyfriend Jake (1997-2010), my little black beauty Betsy (1995-2010), my sweet old grumpy man Gooey (1996-2011), and my sweet gentleman Farnsworth (1998-2012) at the Bridge.
Benadryl didn't help my pug at all, he had similar symptoms with a black belly and under-chin. It was an allergy of some sort that the vet couldn't explain. The vet ended up giving him some Vanectyl P and that seemed to clear it up, although he lost hair in those areas.
I would take your pug to the vet.
We ended up taking him to the vet to get it checked out. They couldn't say what he was allergic to (I didn't expect them to) but that was the diagnosis. After the medication, he seems to be slowly lightening up. He doesn't seem too bothered since he acts normal.
Thanks for everyones suggestion on the benadryl. We will consider this next time if he shows a reaction.